[Skip to Content]
[Skip to Content Landing]
Article
February 9, 1976

Withdrawal of Diazepam-Reply

Author Affiliations

Westwood, Mass

JAMA. 1976;235(6):597. doi:10.1001/jama.1976.03260320015003

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.—  Dr Paulshock's letter raises an important point: that it may be extremely difficult to distinguish between diazepam withdrawal symptoms and recurrence of the original anxiety. Several characteristics of the patients described led me to conclude that tolerance to diazepam and withdrawal reaction had in fact occurred. All of these patients had symptoms while taking diazepam in the usual therapeutic dosage, which could be relieved temporarily by increasing the dose. Other features were the more-than-usual tendency of these patients to somaticize their distress and, in particular, the constancy over time of the symptoms within each individual.In my experience, primary anxiety— not secondary to any medication— waxes and wanes and is likely to increase or diminish depending on stress. In the diazepam-dependent patients, stress did not affect symptoms. A further point pertaining to Dr Paulshock's statement about anxiety "ultimately relieved... within the protective confines of a psychiatric institution" is

×